I've been going through the ups and downs of getting my thyroid regulated. I've been diagnosed with Hashimoto's and have been prescribed Synthroid. I started out at 50mcg which didn't seem to do much so my doc upped my dose to 88mcg. After being on that for about a month or two my TSH went all the way down to .16 and I was having hyperthyroid symptoms. I then went back down to 50mcg and my TSH was still too low and was then put on 25mcg. I had my lab work done last week and now my TSH is way High at 73.6. I'm not sure what happened. I do feel pretty awful though. I'm just surprised at the huge jump in about a month or two time period from .16 to 73.6. Is this common with Hashimoto's? Could it be the Synthroid that's causing the huge fluctuation? My dr. also mentioned that it could be caused by a virus of the thyroid gland. She wants me to start on 100mcg to bring it back down but I'm hesitant since 88mcg made me experience such bad hyper symtoms. My latest lab results are listed. Any help or suggestions would be greatly appreciated.....I feel absolutely awful....the worst brain fog I've had in a long time
T3 Uptake= 28 range 25-40
t4 thyroxine= 2.7 range 4.5-12.5
FTI= 0.75 range 1.13-5.00
TSH= 73.6 range 0.3-3.00
Free T4= 0.65 range 0.8-2.00
Free T3= 1.4 range 1.5-4.1
Those numbers are very hypothyroid so you need something. I feel awful with a TSH of 9...can't imagine how you must feel. In addition your T4 AND T3 are low. Hashi's is a bi#$h to control when you have a thyroid that is freaking out...mine does the same thing. I go from hyper to hypo within an hour and my TSH goes from 5.5 to 15 in 3 days.
I don't have any answers unfortunately to help you. It almost seems like surgery might be the way to go if you are toggling that wildly. You cannot last too long with that kind of TSH though so you need something quick or you can end up in gravely bad shape.
Synthroid will do the trick for now....its just a matter of guessing the next time your thyroid is going to decide to kick back in on its own and turn you hyper again. Im still not on any meds because of the same thing....I toggle so quickly and my own thyroid goes in and out on its own that if I take meds, I get hyper and if I don't I am hypo....
It could also mean that your thyroid finally crapped out on its own...hopefully for good. If that's the case, you should no longer have a problem getting regulated.
Last edited by nastyhashi; 06-06-2005 at 05:24 PM.
Thanks for the info. Yeah, I feel pretty awful. I'm kinda worried about the following statement from nastyhashi: "You cannot last too long with that kind of TSH though so you need something quick or you can end up in gravely bad shape." Can an extremely high TSH be dangerous in any way?
High or low TSH isn't what causes illness. Abnormal FT4 and FT3 levels do. See how low yours are? Actually below the lab ranges, and that doesn't happen very often. Yes, levels that low can cause serious illness, but generally, you will have some warning that it's about to happen. It won't kill like a heart attack might.
Your original note points out the stupidity of treating according to TSH levels. The wise MD will watch only the FT levels and adjust doses according to them. The symptoms you experienced when your TSH fell to .16 may or may not have been related to overmedication; so many symptoms of hypo can be similar to hyper that, without FT tests, it's hard to be certain just what caused them. My own TSH right now is 16 times lower than yours was at .16, but I'm not hyper. That's because my FT levels are at the right place within the range, even though my TSH is a mere .01. You can see why TSH isn't the right number to watch when in treatment.
Sorry if I scared you Jooly...didn't mean to. Like Midwest says....your numbers are pretty bad. People usually feel like hell when their numbers are at the bottom of the normal range and both of yours are below so you need something. I didn't mean fast treatment like rush to the ER but I do mean do not sit on this and think its going to go away or be ok. You certainly need replacement hormone and I would start this week.
I won't go too far into myxedema coma but its a complication of being really hypo for a long time and its a function of TIME Being Hypo and HYPO status usually. If you see some serious swelling in the ankles and fingers and just know something is not right, it might be time for a trip to the doctor or even the ER...your body will tell you. That can of course be prevented if you get those numbers up with a dose increase.
Thanks Nastyhashi and Midwest. I started 100mcg of synthroid this morning. Hopefully I'll start feeling better soon. I'm worried because my health insurance stopped June 1st and my new Insurance doesn't kick in until July 1st. I guess I'll have to make an appointment with a dr. for July 1st if I can. Thanks again for the advice.